Thursday, September 1, 2016 - 12:15
Report: "Ecstasy light" more dangerous than thought
The risks of taking so-called "ecstasy light", officially 4FA, are much bigger than assumed. Using the drug can lead to heart problems and strokes, according to the preliminary results of a still ongoing investigation by Trimbos Institute and Jellinek. The final results of the investigation is expected in October, but Trimbos found the risks of the drug so great that it was decided not to wait for the final results before alerting the public, NU.nl reports. Trimbos and Jelinek are both drug and addiction institutes that are present with other medical services at large events to provide first aid. These first aid organizations noticed a significant increase in the number of health incidents reported after the use of 4FA in a short time. The symptoms experienced vary from mild headaches to strokes and heart problems. The study revealed that several patients were admitted to the hospital after using 4FA in a short period of time. According to the institutes, it is likely that a few people died after taking the drug based on information from first-aid posts. But the Netherlands Forensic Institute is still investigating this. 4FA is currently legal as it is classified a "new psychoactive substance" (NPS) that is not banned under the Opium Act. According to Trimbus, the Coordination point Assessment and Monitoring for new drugs has been studying the risks of using the drug for some time and is advising the Health Ministry to take action. The drug is called "ecstasy light" because it gives users a very similar euphoric feeling to ecstasy, only "lighter". People who use the drug say they have more control over themselves than when they use ecstasy. 4FA is quickly gaining popularity in the Netherlands.